What Is Toxic Epidermal Necrolysis (TEN)?

TEN is a rare and life-threatening side effect of some medications

Confluent Epidermal Necrosis
Nephron/Wikimedia Commons/Creative Commons

Toxic epidermal necrolysis (TEN) is a potentially life-threatening skin disorder which causes tender bumps under the skin (erythema), skin cell death (necrosis), and blistering of the skin and mucous membranes. TEN is not linked to any specific ethnicity or gender. While the condition can be caused by infection or tumors, most cases are linked to drug reactions.

Medications Known to Cause TEN

Drugs known to cause TEN include:

Cases that are drug-induced usually occur within one to three weeks of starting the treatment. It is rare for drug reactions to happen after eight weeks. Some cases — approximately one-third — are caused by unknown factors.

Symptoms of Toxic Epidermal Necrolysis

Toxic epidermal necrolysis generally begins with flu-like symptoms such as fever, cough, sore throat, runny nose, and a general feeling of discomfort for two to three days. These symptoms may then progress to include:

  • Small red spots that develop into large patches of red skin that cover 30 percent or more of the body
  • Extensive blistering and peeling of the skin
  • Exposed moist, red, painful areas where the skin has peeled off
  • Cracked, bleeding lips that form crusts
  • Sore eyes (conjunctivitis)
  • Extreme pain

These symptoms usually last eight to 12 days. Due to the severity of these symptoms, complications may develop, such as pneumonia; sloughing of mucous membranes in the mouth, throat and digestive tract; skin infections; kidney failure, blood poisoning (sepsis), and shock.

Without proper treatment, many of these side effects can become fatal.

How TEN Is Diagnosed

TEN is typically diagnosed based on the patient’s symptoms as well as a physical examination of the skin. Other skin disorders, such as staphylococcal scalded skin syndrome, may have similar symptoms. Often, a skin sample (biopsy) will be taken to confirm TEN and rule out any other disorders.

Medical Treatment for Toxic Epidermal Necrolysis

Toxic epidermal necrolysis can cause life-threatening complications. If you think you may have TEN, seek medical treatment. TEN is considered a medical emergency and requires prompt treatment. The earlier the condition is treated, the better the prognosis is. Treatment options may include:

  • Stopping any medications which can cause TEN
  • Intravenous (IV) fluids and electrolytes
  • Removing of dead skin tissue (debridement)
  • Protective bandages
  • Antibiotics to prevent or treat infections
  • Pain medicine
  • Treating complications such as pneumonia or kidney failure
  • Using a feeding tube to deliver nutrients

    Treatment may also include IV immunoglobulin, cyclosporine, plasmapheresis, or hyperbaric oxygen. Studies have shown that those who are transferred to the burn or intensive care unit early have lowered rates of infection as well as a decreased mortality rate and length of hospitalization. Any medication that can cause TEN should be stopped immediately. One study showed that TEN-related deaths could be reduced by 5 to 25 percent if the offending medication was stopped as soon as blistering starts.

    Sources:

    Ngan, Vanessa. Toxic epidermal necrolysis. Skin Reactions to External Agents. 26 Dec 2006 New Zealand Dermatological Society. 27 Mar 2008.

    "Toxic Epidermal Necrolysis." Skin Inflammation (Rashes). 31 Jan 2008 University of Maryland Medical Center. 27 Mar 2008.

    Toxic Epidermal Necrolysis. Index of Rare Disorders. National Organization for Rare Disorders 27 Mar 2008.

    Medscape. “Toxic Epidermal Necrolysis” (2015).

    Continue Reading